Alert archive / Michigan / Wind Advisories in 2009
Wind Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at May 8, 2009, 4:21 PM EDT for 6 counties in Michigan. It took effect at May 9, 2009, 6:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 4:21 PM EDT (20:21 UTC)
- In effect from
- May 9, 2009, 6:00 AM EDT
- Expired
- May 9, 2009, 3:38 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Calhoun County, MI, Jackson County, MI, Kalamazoo County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGRR 082021 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 421 PM EDT FRI MAY 8 2009 ...WIND ADVISORY ALONG THE LAKE MICHIGAN COAST SATURDAY... .A COMPACT AREA OF LOW PRESSURE WILL PUSH THROUGH SOUTHWEST LOWER MICHIGAN SATURDAY MORNING. THE LOW WILL BRING AN INCREASE IN WIND SPEEDS AROUND DAYBREAK. WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE SATURDAY IN THE ADVISORY AREA. MIZ056-064-071-090430- /O.NEW.KGRR.WI.Y.0005.090509T1000Z-090509T2100Z/ OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN 421 PM EDT FRI MAY 8 2009 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 5 PM EDT SATURDAY. WEST AND NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH SATURDAY MORNING WITH GUSTS AS HIGH AS 45 TO 50 MPH. THE STRONGEST WINDS WILL BE LOCATED ALONG COAST. WINDS WILL SUBSIDE QUITE A BIT IN THE LATE AFTERNOON AND EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DUKE
4 follow-up statements
000 WWUS73 KGRR 090210 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 PM EDT FRI MAY 8 2009 ...WIND ADVISORY ALONG THE LAKE MICHIGAN COAST SATURDAY... .A COMPACT LOW PRESSURE SYSTEM WILL PUSH THROUGH SOUTHWEST LOWER MICHIGAN SATURDAY MORNING. THE LOW WILL BRING AN INCREASE IN WIND SPEEDS AROUND DAYBREAK. WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE SATURDAY IN THE ADVISORY AREA. MIZ056-064-071-091015- /O.CON.KGRR.WI.Y.0005.090509T1000Z-090509T2100Z/ OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN 1010 PM EDT FRI MAY 8 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 5 PM EDT SATURDAY... WEST NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH SATURDAY MORNING WITH GUSTS AS HIGH AS 45 TO 50 MPH. THE STRONGEST WIND GUSTS WILL OCCUR ALONG THE COAST. WINDS WILL SUBSIDE QUITE A BIT IN THE LATE AFTERNOON AND EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LAURENS TJT
000 WWUS73 KGRR 090750 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 350 AM EDT SAT MAY 9 2009 ...WIND ADVISORY IN EFFECT... .A COMPACT LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHWEST LOWER MICHIGAN THIS MORNING. THE LOW WILL BRING AN INCREASE IN WIND SPEEDS AROUND AND ESPECIALLY AFTER DAYBREAK TOWARD MID TO LATE MORNING. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE TODAY IN THE ADVISORY AREA. MIZ072>074-091600- /O.EXA.KGRR.WI.Y.0005.090509T1000Z-090509T2100Z/ KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...KALAMAZOO...BATTLE CREEK...JACKSON 350 AM EDT SAT MAY 9 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. WEST TO WEST NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING WITH GUSTS AS HIGH AS 50 TO 55 MPH POSSIBLE BY MID TO LATE MORNING. WINDS WILL SUBSIDE SIGNIFICANTLY DURING THE LATE AFTERNOON AND EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MIZ056-064-071-091600- /O.CON.KGRR.WI.Y.0005.090509T1000Z-090509T2100Z/ OTTAWA-ALLEGAN-VAN BUREN- INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN 350 AM EDT SAT MAY 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... WEST TO WEST NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING WITH GUSTS AS HIGH AS 50 TO 55 MPH POSSIBLE BY MID TO LATE MORNING. WINDS WILL SUBSIDE SIGNIFICANTLY DURING THE LATE AFTERNOON AND EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ LAURENS MEADE
000 WWUS73 KGRR 091532 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1132 AM EDT SAT MAY 9 2009 ...WIND ADVISORY IN EFFECT... .LOW PRESSURE IS MOVING AWAY FROM SOUTHWEST LOWER MICHIGAN TO THE EAST AT MIDDAY...BUT THE WINDS ARE JUST BEGINNING TO PICK UP ACROSS THE AREA BEHIND THE LOW. NORTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS IN THE ADVISORY AREA TO 45 TO 50 MPH. MIZ056-064-071>074-092100- /O.CON.KGRR.WI.Y.0005.000000T0000Z-090509T2100Z/ OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 1132 AM EDT SAT MAY 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... NORTHWEST WINDS OF 15 TO 30 MPH ARE EXPECTED THIS AFTERNOON WITH WIND GUSTS AT TIMES BETWEEN 45 AND 50 MPH ACROSS THE ADVISORY AREA. WINDS WILL SUBSIDE RATHER QUICKLY THIS EVENING AS LOW PRESSURE MOVES AWAY FROM THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS ARE EXPECTED TO SUSTAIN OVER 30 MPH OR HAVE GUSTS IN EXCESS OF 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ DUKE
000 WWUS73 KGRR 091938 NPWGRR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 PM EDT SAT MAY 9 2009 ...WIND ADVISORY CANCELLED... .WINDS ARE NOT EXPECTED TO REACH ADVISORY CRITERIA THE REMAINDER OF THE AFTERNOON...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. MIZ056-064-071>074-092045- /O.CAN.KGRR.WI.Y.0005.000000T0000Z-090509T2100Z/ OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN... KALAMAZOO...BATTLE CREEK...JACKSON 338 PM EDT SAT MAY 9 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE WIND ADVISORY. NORTHWEST WINDS OF 15 TO 30 MPH WILL OCCUR LATE THIS AFTERNOON...BUT WINDS TO ADVISORY CRITERIA ARE NO LONGER EXPECTED. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. $$ DUKE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at May 8, 1:50 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 8, 1:50 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EDT FRI MAY 8 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(405 AM EDT FRI MAY 8 2009) PARTLY SUNNY AND MILD WEATHER IS ANTICIPATED TODAY. THE NEXT LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SOME THUNDERSTORMS LATE TONIGHT INTO SATURDAY MORNING. IT WILL TURN MUCH COOLER THIS WEEKEND WITH HIGH TEMPS BOTH SATURDAY AND SUNDAY ONLY IN THE 50S. IT WILL ALSO BE QUITE BREEZY SATURDAY. && .SHORT TERM...(1205 PM EDT FRI MAY 8 2009) (THIS AFTERNOON) UPDATED THE AFTERNOON FORECAST TO MENTION A CHANCE OF THUNDER. THE FORECAST ALREADY HAD ISOLATED SHOWERS POSSIBLE TODAY IN THE SOUTH HALF OF THE FORECAST AREA ROUGHLY...AND JUST UPDATED TO MAKE THIS ISOLATED THUNDERSTORMS. CAPE VALUES OFF THE MORNING SOUNDINGS ONCE AGAIN INDICATE DECENT INSTABILITY WITH VALUES OVER 1000 J/KG THIS AFTERNOON. THE CAVEAT MAY BE THE DRY AIR ALOFT SEEN IN THE GAYLORD AND GREEN BAY MORNING SOUNDINGS. AS MIXING CONTINUES...THIS WILL MODULATE THE INSTABILITY. THAT SAID...STILL CANNOT RULE OUT AN ISOLATED THUNDERSTORM IN THE SOUTH THIS AFTERNOON. LARGE MCS MOVING ACROSS MISSOURI THIS MORNING IS PUSHING CIRRUS ALL THE WAY INTO SOUTHERN LOWER MICHIGAN. SO...SKIES WILL BE PARTLY SUNNY IN THE SOUTH AND MAINLY SUNNY TO THE NORTH. HIGHS WILL TOP OUT IN MOST AREAS IN THE LOW TO MID 70S. IT WILL BE COOLER TOWARD THE LAKE AS A LAKE BREEZE DEVELOPS. && .LONG TERM...(405 AM EDT FRI MAY 8 2009) (SUNDAY NIGHT THROUGH THURSDAY) COOL AND DRY SFC HIGH PRESSURE WILL PREVAIL SUNDAY NIGHT THROUGH TUESDAY... WITH FROST AND FREEZING TEMPERATURES AT NIGHT AND DAYTIME HIGHS ONLY NEAR 60. WARM ADVECTION COMMENCES TUESDAY NIGHT AS THE SFC HIGH MOVES TO THE EAST COAST... WHICH MAY RESULT IN A FEW SHOWERS OVERNIGHT. HOWEVER THE BEST CHANCE OF RAIN AND TSTMS LOOKS TO EXIST ON WEDNESDAY INTO WEDNESDAY NIGHT. THIS IS WHEN AN ACTIVE WARM FRONT LIFTS NORTH AND SETS UP ACROSS THE AREA WHILE A POTENT NRN PLAINS H5 UPR LOW/TROUGH SHIFTS EWD. THE SHOWER AND TSTM THREAT MAY LINGER INTO THURSDAY... BUT THE COLD FRONT ARRIVING FROM THE WEST SHOULD EVENTUALLY DRY THINGS OUT BY LATE IN THE DAY IF NOT EARLIER. && .AVIATION...(150 PM EDT FRI MAY 8 2009) DIURNAL INSTABILITY IS LEADING TO CUMULUS DEVELOPMENT INLAND...AND EVEN A FEW WEAK SHOWERS TOWARD KJXN AND KLAN AWAY FROM THE STABILIZING INFLUENCE OF LAKE MICHIGAN. THESE WILL CONTINUE TO BE POSSIBLE INTO THE EARLY EVENING HOURS. CONDITIONS SHOULD REMAIN VFR THIS AFTERNOON. QUIET CONDITIONS WILL THEN BE FOUND FOR A FEW HOURS AFTER DIURNAL ACTIVITY DISSIPATES TOWARD SUNSET TONIGHT. CONDITIONS WILL THEN DETERIORATE TOWARD 08Z SAT MORNING AS COMPACT...YET POTENT SYSTEM MOVES IN FROM THE WEST. SHOWERS WILL DEVELOP AFTER 06Z FROM WEST TO EAST. THUNDER WILL BE POSSIBLE AS SOME ELEVATED INSTABILITY WILL BE PRESENT...AND WE HAVE INDICATED THIS WITH A CB MENTION. MVFR CONDITIONS ARE EXPECTED...WITH SOME LOCALIZED IFR CONDITIONS POSSIBLE. STRONG FRONT WILL THEN PASS THROUGH FROM 08Z-13Z SAT MORNING. ONCE THE FRONT MOVES THROUGH...GUSTY SW WINDS WILL DEVELOP AND EVENTUALLY BECOME W/NW. POTENTIAL LOOKS GOOD FOR GUSTS ABOVE 30 KNOTS WITH SOME GUSTS TO 40 KNOTS POSSIBLE. A FEW SHOWERS COULD REMAIN. && .MARINE...(1205 PM EDT FRI MAY 8 2009) STUBBORN AREAS OF FOG REMAIN ACROSS THE NEARSHORE WATERS. STILL EXPECTING THE DRY AIR TO MIX IT OUT WITH TIME. WILL REASSESS THE EXTENT OF THE FOG AT 400 PM. MINIMAL WAVE ACTION LESS THAN TWO FEET IS ANTICIPATED TODAY DUE TO FAIRLY LIGHT SW TO WEST WINDS. THUNDERSTORMS WILL DEVELOP LATE TONIGHT AND POSE A HAZARD TO MARINERS. WINDS AND WAVE HEIGHTS WILL INCREASE SIGNIFICANTLY SATURDAY. WNW WINDS SATURDAY WILL RAMP UP TO 20 TO 30 KTS WITH HIGHER GUSTS RESULTING IN INCREASING WAVE HEIGHTS TO 3 TO 6 FEET. IN FACT A GALE WATCH HEADLINE MAY BE NEEDED LATER TODAY... WE HELD OFF ON IT FOR NOW BASED ON COORD WITH LOT. && .HYDROLOGY...(405 AM EDT FRI MAY 8 2009) RIVER LEVELS CONTINUE TO FALL AT ALL SITES AND WILL CONTINUE TO FALL THROUGH THE WEEKEND INTO EARLY NEXT WEEK. RAINFALL LATE TONIGHT INTO SATURDAY WILL NOT BE SIGNIFICANT ENOUGH TO CAUSE RIVER LEVELS TO RISE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: LAURENS SHORT TERM: DUKE LONG TERM: MEADE AVIATION: NJJ MARINE: LAURENS/DUKE HYDROLOGY: LAURENS
Hazardous weather outlook, May 8, 4:05 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 405 PM EDT FRI MAY 8 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 405 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND A FEW OF THE STORMS COULD CONTAIN SMALL HAIL. THUNDERSTORM MOVEMENT TONIGHT WILL BE EAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS ARE EXPECTED TO INCREASE SATURDAY MORNING AND CONTINUE INTO THE AFTERNOON BEFORE DIMINISHING. WIND GUSTS TO 35 MPH WILL BE LIKELY...WITH GUSTS TO 45 MPH LIKELY ALONG THE LAKESHORE FROM GRAND HAVE TO SOUTH HAVEN. A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...AND AGAIN ON WEDNESDAY AND THURSDAY. PATCHY FROST MAY FORM LATE SATURDAY NIGHT. A MORE WIDESPREAD FROST IS LIKELY SUNDAY NIGHT... AND SUB FREEZING TEMPERATURES ARE EVEN POSSIBLE NORTH OF INTERSTATE 96. PATCHY FROST MAY ALSO FORM ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-090830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 405 PM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOME LOCAL AREAS OF FOG WILL CONTINUE TO BE FOUND ACROSS THE NEARSHORE THROUGH THIS EVENING. THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND A FEW OF THE STORMS COULD CONTAIN SMALL HAIL. THUNDERSTORM MOVEMENT TONIGHT WILL BE EAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALES ARE EXPECTED ON THE NEARSHORE DURING THE DAY ON SATURDAY. A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...AND AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:55 PM EDT | Gale Warning | GRR | 24 hr |
Nearby
Wind Advisories in Michigan, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.